I just read the first discussions of this year and I'd like to ask Koll and others of propafenone

I have had this drug for 3 months now and after one month with extras and short AFs the dose and effect were well balanced. I haven't had any AF in 2 months but get very clearly stomach pain after the pill. So I try to eat sufficiently when taking the pill (150mg x 3) but need pantopratsol every now and then. Otherwise feeling great after having AF 1-2 times a week earlier

18 Replies

  • Hiya

    I took Propafenone for 2 years ten years ago and it worked very well on me, stopped my (very considerable) AF completely. It did give me a bad memory and made me feel a bit strange (even more than usual!), but other than that I had no other side affects, certainly nothing physical at all.

    That was Arythmol, a brand of Propafenone. But I was recently given another brand (Accord) and within days I felt very depressed (which is not like me). So I stopped taking Accord, then felt great within a day or three, started again and immediately went downhill. I also (very naughtily) took some 8 year old Arythmol recently that I had left over from last time, and it didn't have the bad effect Accord had on me.

    The effects of all these drugs seem to vary a lot from person to person.

    Anyhow, I've been changed over to Disopyramide now because of my experience with Accord. But might go back to Arythmol again, no sure yet.

    Hope it works for you. Maybe the stomach pains will pass? I'm getting them with my new drug but just hoping I get used to it.

    Best wishes


    PS. I was on 3x150 / day. 150 morning, 300 nighttime.

  • Thank you Koll. My drug is Arythmol. No low moods or strange feelings. I feel hopeful.

  • Me too Varina! Digits firmly crossed!

  • Good morning, it appears to me that all these different drugs cause other symptoms! I have now been put on Amiodarone and I have never felt so ill. My AF seems to be more severe plus headaches and reflux! It has also upset my INR reading so I am now going to the Clinic twice a week. I am seeing my Dr tomorrow and will have words with him. I am due to have a Cardioversion on the 28th February so I hope this will do the trick. Is there any medication out there that works?

    Sorry just feeling a bit low as I had a dreadful night!

    Best of luck Varina8, keep us informed of your progress.


  • So sorry to hear how bad you are feeling. The trouble is that we are all so different. Have you been tried on any other meds yet? I have been on flecanide for a month with little or no side effects and it is keeping me totally A.F. free so far. Previously I was in A.F. for 75% of the time. I will keep fingers crossed for calibration or for a successful change of meds. X

  • Hi, I was on Flecainide for 10 years and it was brilliant, only odd AF episodes. In the last two years episodes increased and I had a TIA which is when they put me on Warfarin. Then Flecainide did not work so I was put on Sotelol, that did not work and have now had persistent AF for three weeks hence the change to Amiodarone which has brand name CordaroneX. I really don't feel I can carry on with this drug, hence my appointment tomorrow.

    Will keep you posted.


  • Good luck.x

  • Personally I hated the amioderone, the feeling seems to be that it can be very effective, but it is a horrid drug to say the least. My humble advice to you would be to push extremely hard for an appointment with an EP, they are the electricians, the experts in this field. Once under their umbrella you will be in exactly the right place for treatment. The best of luck.

  • Amiodarone can be fiendish. Although effective at what it does, it's very toxic and loads of people have side-effects, sometimes beastly and long-lasting. I was put on it while in hospital in the summer. I'm pretty tolerant of medications but there were days I was so tired I could hardly move. I also started to worry a lot, which isn't me at all. My usual cardio was away but was furious that I had been put on it, and switched me to Arythmol straight away. Fortunately that seems to work well for me.

    I believe we have to say exactly how we feel when we take any medication and not be afraid of asking for alternatives!

  • Hi. A lot of the problems here are to do with the brand manufacturerrather than the drug. Each manufacturer has its own binding compounds and they can hit a patient quite hard if sensitive enough. I just had to chang from Accord amioderone to some other brand and it was terrible. I asked the pharmacist, and he and she both explained what the prob was, as I explained and found the Teva brand acceptable. ccord amioderone only available in hospitals. I had to do the same with Cardicor (bisoprolol). The generic brands can be very doubtful. Be awrae that changing brands might well get rid of that headache etc...

    A good pharmacist will help you on your way. A lot of doctors will always say 't's all the same' but it isn't. They're all different.

  • Hi, the brand is CordaroneX, I will mention this to my Dr, thank you.


  • Hi. I was given Corarone and had such a bad head and bad coordination, I went straight to the pharmacist and they changed it for Teva. Be aware that doctors will tell you its all the same, HOWEVER a sympathetic doctor will prescribe a different brand.

  • I've got the same with Propafenone. One brand (Arythmol) works on me with no side-effects I'm concerned about, the other brand of the same drug (Accord) made a very depressed within days.

    I'm sure with other people it might be the other way round. Very personal and you defo need to find the one that suits you.

  • Couldn't agree more!

  • Hi Varna

    I am just out of hospital after being only 3 days on Propafenone.

    My heart rate went up to 202, called NHS24 who sent an ambulance and was admitted to Edinburgh Royal Infirmary.

    Propafenone was stopped and replaced by 62.5 micro gm of Digoxen. I was monitored for 48 hrs in hospital and am back to normal rhythm now.

    As has been often said on this site we are all different.

    Hope Propafenone continues to keep you well.

  • Hi. I had exactlythe same prob, admitted for 3 dys, Prop... stopped and amioderone started Propafenone can instigate Flutter from AF, instead of stopping it.

  • Hi, just weighing in to say I've been on pretty much every anti arrhythmia drug my consultant can think of over the past 15 years and, while I still have a high AF burden, Propafenone (Arhythmol) is the only one that hasn't turned me in to a sleepy, headachey zombie... In fact, my EP wants to switch me to Sotalol ahead of my PVI ablation & so far I have downright refused as it was nearly the worst of the lot for me!

  • I was on Arythmol right up to my PVI.

You may also like...